Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Apr 9, 2017, 10:25 PM CDT for Price County, Sawyer County, Wisconsin. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2017, 10:25 PM CDT (03:25 UTC)
- Expired
- Apr 9, 2017, 11:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Price County, WI, Sawyer County, WI
The radar
The Duluth radar (KDLH), 176 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 10:34 PM CDT | HAIL 0.75 | 9 W Phillips, WI | DIME SIZED HAIL COVERING THE DECK. TIME ESTIMATED BY RADAR. |
| Apr 9, 10:42 PM CDT | HAIL 0.75 | 6 Nw Phillips, WI | HAIL SIZES RANGED FROM PEAS TO DIMES. TIME ESTIMATED BY RADAR. |
| Apr 9, 10:45 PM CDT | TSTM WND DMG | 2 Nnw Phillips, WI | 2 FOOT DIAMETER TREE SNAPPED FROM THUNDERSTORM WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
223
WUUS53 KDLH 100325
SVRDLH
WIC099-113-100400-
/O.NEW.KDLH.SV.W.0002.170410T0325Z-170410T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
1025 PM CDT SUN APR 9 2017
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Northern Price County in north central Wisconsin...
Southeastern Sawyer County in northwestern Wisconsin...
* Until 1100 PM CDT
* At 1025 PM CDT, a severe thunderstorm was located 8 miles north of
Hawkins, or 22 miles northeast of Ladysmith, moving northeast at 45
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Park Falls, Phillips, Fifield, and Wilson Lake Near Phillips.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4564 9068 4564 9083 4566 9086 4598 9037
4598 9030 4582 9009 4556 9068
TIME...MOT...LOC 0325Z 231DEG 41KT 4564 9070
HAIL...1.00IN
WIND...<50MPH
$$
BJH2 follow-up statements
380
WWUS53 KDLH 100346
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
1046 PM CDT SUN APR 9 2017
WIC113-100356-
/O.CAN.KDLH.SV.W.0002.000000T0000Z-170410T0400Z/
Sawyer WI-
1046 PM CDT SUN APR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAWYER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area.
LAT...LON 4574 9064 4598 9037 4598 9030 4582 9009
4559 9061
TIME...MOT...LOC 0346Z 232DEG 42KT 4577 9039
$$
WIC099-100400-
/O.CON.KDLH.SV.W.0002.000000T0000Z-170410T0400Z/
Price WI-
1046 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHERN PRICE COUNTY...
At 1046 PM CDT, a severe thunderstorm was located near Phillips, or
11 miles south of Park Falls, moving northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Park Falls, Phillips, Fifield, and Wilson Lake Near Phillips.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4574 9064 4598 9037 4598 9030 4582 9009
4559 9061
TIME...MOT...LOC 0346Z 232DEG 42KT 4577 9039
HAIL...1.00IN
WIND...<50MPH
$$
BJH673
WWUS53 KDLH 100400
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
1100 PM CDT SUN APR 9 2017
WIC099-100409-
/O.EXP.KDLH.SV.W.0002.000000T0000Z-170410T0400Z/
Price WI-
1100 PM CDT SUN APR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PRICE COUNTY WILL
EXPIRE AT 1100 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4574 9064 4598 9037 4598 9030 4582 9009
4559 9061
TIME...MOT...LOC 0359Z 231DEG 41KT 4585 9025
$$
BJHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 8:29 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 9, 8:29 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
829 PM CDT Sun Apr 9 2017
.UPDATE...
Issued at 829 PM CDT Sun Apr 9 2017
Bulk of the forecast on track. A cold front was over northwest
Wisconsin at 01Z. This is the focus for any additional
thunderstorms to develop tonight. The atmosphere in this area has
been turned over. However, there may be a few storms on the
stronger side yet tonight as storms are forming near the Twin
Cities metro area that will move toward north central Wisconsin
along the front. Made some minor adjustments.
&&
.SHORT TERM...(This evening through Monday)
Issued at 403 PM CDT Sun Apr 9 2017
Complex upper level trof, surface low and strong thermal gradient
typical of strong April weather systems will affect the region
tonight through Monday. This will result in a wide diversity of
sensible weather, from thunderstorms (including at least some
potential for severe storms across NW Wisconsin) this evening,
with precip changing to wet snow on Monday as much colder air is
entrained into the system.
The initial bout of precip with this system is well underway as
low amplitude lead shortwave trof ejects eastward into Minnesota,
and acts on increasing strong low level frontal
zone/thermal/moisture gradient laid out from west of the MSP area
across NW Wisconsin. As expected earlier, with very cold temps
aloft at both 700/500 mb, several of the stronger and more long-
lived cores just south of the DLH CWA have already produced
quarter to golf ball sized hail in WCent/Cent Wisconsin, and there
will continue to be a threat for large hail across the southern
CWA through this evening. The area most at risk appears to be
roughly along and south of a line from Hinckley to Hayward to
Ironwood. We have also gone above consensus QPF guidance by a
quarter to a half inch through tonight as model consensus in these
types of situations with strong moisture/instability flux into a
strengthening low level frontal zone with convection involved
often tends to be too low - sometimes significantly so.
There may be a brief respite in areal coverage/intensity of precip
later tonight for a 6-12 hour period, but as the strong synoptic
scale forcing for ascent overspreads the area late tonight/Monday,
widespread rain should redevelop. However, much colder air will be
rapidly entraining into the back side of this system by that time,
and that process should also be aided by strong diabatic cooling
underneath the strong deformation zone band of precip. The net
result should be a transition to heavy, wet snow (ratios 6-8:1),
across east central MN/and much of northwest WI. It should be
noted that there is still *some* uncertainty as to exactly where
the strongest band of precip will set up, but confidence is
sufficiently high that we hoisted a winter weather advisory for
the I35 corridor and much of northwest WI for a general 3-5 inch
snow event Monday into Monday evening. Future shifts may need to
refine the exact placement a bit.
.LONG TERM...(Monday night through Sunday)
Issued at 403 PM CDT Sun Apr 9 2017
Initially in the extended a closed cutoff system will lift
northeastward from southern Minnesota into eastern Ontario by
Tuesday evening. The pressure gradient will gradually relax across
western Lake Superior as the day progresses Tuesday, as the surface
low exits and high pressure builds in from the west. This will bring
decreasing winds and wind gusts across western Lake Superior. As the
low exits, precipitation will taper off from west to east gradually
changing over to a rain/snow mix across eastern portions of
northwest Wisconsin mid Tuesday morning. Low temperatures will be in
the 20's Tuesday morning. Highs on Tuesday range from the low 40's
immediately adjacent to Lake Superior, to the low 50's in north
central Minnesota.
High pressure will build in Tuesday afternoon/evening with the 850
hPa ridge sliding from the MN/Dakotas border to eastern
Wisconsin/Upper Michigan by Wednesday evening. 850 hPa winds will
shift to a westerly direction advection warm air into the region.
This will couple with a shortwave trough sliding eastward from
southern Saskatchewan to northwestern Ontario by Wednesday evening.
The combination of warm air advection with lift from the shortwave
will bring chances of rain into Wednesday evening. Precipitation
will continue across eastern Minnesota and northwest Wisconsin into
Thursday morning. Temperature profiles show a gradual change over to
rain/snow early Thursday morning before precipitation comes to an
end as the wave moves into Michigan.
After the wave exits, a ridge axis will build from the Intermountain
West Wednesday evening into the Northern Plains by late Thursday
night. This will bring a period of dry and quiet weather from
Thursday into early Friday. Continue precipitation chances late in
the week into the weekend as a trough digs into the Intermountain
west and lifts into the Northern Plains. Still some differences
between guidance on precipitation timing with the ECWMF being the
quickest at this point. The ECMWF lifts a shortwave from the Central
Plains into southern MN on Friday, while the GFS/CMC keep this wave
farther to the south. Regardless, the main trough will cutoff across
southwest Canada and move eastward along the International Border.
Expect another cool down on Sunday as 0 to -10 degrees Celsius air
advects in from the northwest.
High temperatures on Wednesday range from the mid 40's along the
Lake Superior Shoreline, to near 60 in north central Minnesota.
Milder readings are expected Thursday through Saturday with
temperatures ranging from the upper 40's to the mid 60's. Highs on
Sunday will drop to the mid 40's in northern Minnesota and the mid
50's across southern locations in the CWA.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 643 PM CDT Sun Apr 9 2017
VFR at the start of the forecast. Showers and a few thunderstorms
will be in the vicinity of HYR through the night. After 11Z at
HYR, gusty surface winds are expected with rain, changing over to
snow shortly after noon and cigs dropping through the MVFR to IFR.
DLH and BRD will have showers in the vicinity through the night
with gusty winds. By sunrise, cigs at both locations will become
MVFR. DLH will change over to snow by 14Z. HIB and INL will remain
VFR through the forecast with gusty winds. Showers will be in the
vicinity of HIB through the night before exit in the morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 33 34 26 46 / 90 80 50 10
INL 26 44 22 52 / 0 0 0 0
BRD 33 38 27 53 / 90 60 30 0
HYR 35 36 28 47 / 90 80 70 10
ASX 34 36 28 44 / 90 80 60 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 9 AM to 7 PM CDT Monday for WIZ001-
002-006-007.
MN...Winter Weather Advisory from 9 AM to 7 PM CDT Monday for MNZ037-
038.
LS...Small Craft Advisory from 4 AM to 10 AM CDT Monday for LSZ121-
140-146>148.
Gale Warning from 10 AM to 10 PM CDT Monday for LSZ121-140-
146>148.
Small Craft Advisory from 4 AM to 10 PM CDT Monday for LSZ144-
145.
Small Craft Advisory from 10 AM to 10 PM CDT Monday for
LSZ141>143.
&&
UPDATE...GSF
SHORT TERM...Miller
LONG TERM...WL
AVIATION...GSFHazardous weather outlook, Apr 9, 4:29 PM CDT, 5 hours 56 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 429 PM CDT Sun Apr 9 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101345- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 429 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Through Tonight Thunderstorms will affect east central Minnesota and northwest Wisconsin through this evening. Most of the thunderstorms will produce at least pea to dime size hail. Although widespread severe storms are not expected, a few storms may briefly exceed severe levels and produce quarter to golf ball size hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Rain will change to snow Monday across portions of eastern Minnesota and much of northwest Wisconsin. New snow accumulation from 2 to 5 inches is expected in before the snow ends Monday night. The most likely area of heaviest snow accumulation will be from the Mille Lacs Lake area to the Twin Ports and southeastward into much of northwest Wisconsin. Please refer to the latest winter weather product for details on a winter weather advisory that has been issued for these areas for Monday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to call the National Weather Service with hail reports this evening, and snow spotters are requested to report their snowfall measurements Monday and Monday evening. LSZ121-140>148-101345- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 429 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Through Tonight Northeast of 15 to 25 knots with higher gusts will develop overnight tonight. The combination of strong winds and building waves will create conditions hazardous to smaller vessels. Please refer to the latest Nearshore Marine Forecast and Marine Weather Messages for additional details on a Small Craft Advisory that is in effect. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong and gusty northeast winds will affect all of western Lake Superior on Monday as low pressure moves northeast across Wisconsin and Upper Michigan. Sustained winds of 15 to 30 knots are anticipated, with some gale force gusts to 35 knots. Please refer to the latest Nearshore Marine Forecast and Marine Weather Messages for additional details on a Gale Warning and Small Craft Advisory that is in effect. Miller More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Apr 9, 6:05 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
605 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL SPOONER 45.83N 91.89W
04/09/2017 M0.25 INCH WASHBURN WI TRAINED SPOTTER
PEA SIZED HAIL.
&&
BJHSpecial weather statement, Apr 9, 6:19 PM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
619 PM CDT SUN APR 9 2017
WIZ007-008-092345-
Sawyer-Washburn-
619 PM CDT SUN APR 9 2017
...AN AREA OF THUNDERSTORMS WILL AFFECT WASHBURN AND SOUTHWESTERN
SAWYER COUNTIES...
At 619 PM CDT, an area of strong thunderstorms was located over
southern Washburn and southwest Sawyer Counties, with the strongest
storm located near Shell Lake, or 7 miles southeast of Spooner,
moving northeast at 45 mph.
Wind gusts up to 30 mph, pea to dime size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with any
of these storms.
Locations impacted include...
Spooner, Hayward, Chippewa Flowage, Shell Lake, Round Lake, Trego,
Stone Lake, Birchwood, Radisson, Exeland, Couderay, Little Round
Lake, Chief Lake, New Post, Edgewater, Springbrook, Sarona, Reserve,
Spooner Lake, and Northwoods Beach.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4592 9202 4606 9162 4599 9119 4564 9120
4564 9201
TIME...MOT...LOC 2317Z 242DEG 40KT 4574 9180
MillerSpecial weather statement, Apr 9, 9:45 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Duluth MN
945 PM CDT SUN APR 9 2017
WIZ007-008-100315-
Sawyer-Washburn-
945 PM CDT SUN APR 9 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHBURN AND
SOUTHWESTERN SAWYER COUNTIES...
At 944 PM CDT, a strong thunderstorm was over Shell Lake, or 8 miles
south of Spooner, moving northeast at 35 mph.
Wind gusts up to 35 mph and pea-size hail can be expected with this
storm.
This storm will be near...
Spooner around 955 PM CDT.
Stone Lake around 1015 PM CDT.
Other locations impacted by this storm include Spooner Lake, Sarona,
Sissabagama Lake, Earl, Edgewater, Deer Lake, Little Sissabagama
Lake, Springbrook, Angus, and Reserve.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4571 9203 4578 9203 4601 9157 4564 9131
4564 9197
TIME...MOT...LOC 0244Z 236DEG 32KT 4571 9189
BJHSpecial weather statement, Apr 9, 9:54 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Duluth MN 954 PM CDT SUN APR 9 2017 WIZ009-100330- Price- 954 PM CDT SUN APR 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRICE COUNTY... At 953 PM CDT, a strong thunderstorm was near Prentice, or 25 miles south of Park Falls, moving northeast at 50 mph. Wind gusts up to 35 mph and pea-size hail can be expected with this storm. this storm will remain over mainly rural areas of southeastern Price County, including the following locations: Brantwood and Cranberry Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4559 9051 4585 9005 4556 9004 4544 9037 TIME...MOT...LOC 0253Z 225DEG 41KT 4558 9035 BJH
Special weather statement, Apr 9, 9:56 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Duluth MN
956 PM CDT SUN APR 9 2017
WIZ003-008-009-100330-
Price-Ashland-Sawyer-
956 PM CDT SUN APR 9 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ASHLAND...
NORTHWESTERN PRICE AND SOUTHEASTERN SAWYER COUNTIES...
At 955 PM CDT, a strong thunderstorm was 10 miles south of Winter, or
15 miles northeast of Ladysmith, moving northeast at 50 mph.
Wind gusts up to 35 mph and pea-size hail can be expected with this
storm.
This storm will be near...
Fifield around 1025 PM CDT.
Park Falls around 1030 PM CDT.
Other locations impacted by this storm include Connors Lake, Loretta,
and Butternut Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4568 9116 4607 9067 4587 9038 4564 9068
4564 9109
TIME...MOT...LOC 0255Z 227DEG 51KT 4567 9096
BJHLocal storm report, Apr 9, 10:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1002 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 4 WNW PRENTICE 45.55N 90.36W
04/09/2017 E0.50 INCH PRICE WI PUBLIC
&&
BJHThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 9:45 PM CDT | Special Weather Statement | DLH | Washburn | 30 min |
| Apr 9, 9:54 PM CDT | Special Weather Statement | DLH | Price | 36 min |
| Apr 9, 9:56 PM CDT | Special Weather Statement | DLH | Sawyer | 34 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.